Utah, 2013Drought in Utah, February 1 to 28, 2013
February 1 to 28, 2013 · NWS GJT · 7 events in 7 counties and zones
A less active weather pattern was in place over eastern Utah through the month of February. Winter weather systems still moved over the region but moisture was limited and only a few of these systems were strong enough to bring precipitation to the valleys.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A less active weather pattern was in place over eastern Utah through the month of February. Winter weather systems still moved over the region but moisture was limited and only a few of these systems were strong enough to bring precipitation to the valleys. The climate stations in eastern Utah reported monthly precipitation values in a deficit of around a third of an inch. However the precipitation was enough to slightly ease drought conditions across most of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 10:03 PM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Jan 31, 10:03 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1003 PM MST THU JAN 31 2013
.UPDATE...
ISSUED AT 601 PM MST THU JAN 31 2013
WAA AND POSITIVE DIV-Q ON THE BACKSIDE OF THE SHORTWAVE WHICH SWEPT
ACROSS THE NORTHERN MOUNTAINS WILL LIMIT SNOW PRODUCTION TONIGHT.
MODELS CONTINUED TO GENERATE SOME LIGHT OROGRAPHIC SNOW OVER THE
PEAKS OF THE ELKHEAD AND PARK RANGES OVERNIGHT...BUT ACCUMULATIONS
SHOULD BE LIGHT. THEREFORE...HAVE ALLOWED THE WINTER STORM WARNING
FOR THE NORTHERN COLORADO MOUNTAINS TO EXPIRE.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 229 PM MST THU JAN 31 2013
WEB CAMS AND SURFACE OBS INDICATED SOME IMPROVEMENT IN SKY/WEATHER
CONDITIONS ACROSS NW CO THIS AFTERNOON WHILE MOSTLY SUNNY SKIES
PREVAIL ACROSS MUCH OF ERN UT AND SW CO. HOWEVER...A WEAK
DISTURBANCE OVER SERN ID WAS PUSHING CLOUDS BACK INTO NE UT/NW CO
THIS AFTERNOON. DOUBT IF ANY PRECIP WILL BE NOTICED IN THE
VALLEYS...EXCEPT STEAMBOAT...FROM THIS WAVE BUT IT COULD KEEP
OCCASIONAL SNOW GOING OVER THE NRN CO MTNS INTO EARLY EVENING. FOR
THIS REASON...AM INCLINED TO KEEP THE WINTER STORM WARNING FOR THE
NRN CO MTNS IN PLACE THOUGH FOCUSING MAINLY ON THE AREA FROM VAIL
NORTHWARD TO THE PARK RANGE AND ELKHEAD MTNS.
NW FLOW WILL CONTINUE THROUGH FRIDAY WITH ANOTHER EMBEDDED SHORTWAVE
DISTURBANCE PASSING FRI AFTERNOON/EVENING. SNOW WILL LIKELY CONTINUE
FOR THE ELKHEAD MTNS...PARK RANGE...AND FLATTOPS FRIDAY WITH A
CHANCE EXTENDING DOWN TO VAIL PASS. SOME AREAS IN THE ELKHEAD/PARK
MTNS COULD PICK UP 2-4 INCHES ON FRIDAY WHILE THE REST OF THE
FORECAST AREA WILL ENJOY PARTLY TO MOSTLY SUNNY SKIES. A CHANCE
OF SNOW WILL LINGER ACROSS THE FAR NRN CO MTNS FRI NIGHT AS CLEARING
SKIES ELSEWHERE PROVIDE GOOD RADIATIONAL COOLING FOR SURFACE
INVERSIONS TO DEVELOP.
PATCHY FOG IS POSSIBLE ALONG THE I-70 CORRIDOR WEST OF GLENWOOD SPGS
LATER TONIGHT. PATCHY FOG ALSO POSSIBLE IN THE LOWER AREAS OF GRAND
COUNTY UTAH AND THE DELTA/MONTROSE AREAS.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 229 PM MST THU JAN 31 2013
LIGHT SNOW WILL BE ENDING OVER THE FAR NORTHERN MOUNTAINS EARLY ON
SATURDAY MORNING AS ONE LAST PIECE OF ENERGY DEPARTS THE REGION. A
PERSISTENT WEST TO NORTHWEST FLOW ALOFT IS EXPECTED THIS WEEKEND
THROUGH THE MIDDLE OF NEXT WEEK...WITH SURFACE HIGH PRESSURE
DOMINATING AND LEADING TO GENERALLY DRY CONDITIONS. MODELS DO SHOW
SEVERAL WEAK OPEN WAVES PASSING THROUGH...ONE FOR SUNDAY...ANOTHER
TUESDAY...AND ONE MORE ON WEDNESDAY. THEY ALL OFFER VERY LITTLE
FORCING WITH LIMITED MOISTURE TRANSPORT...THUS ONLY PERIODS OF HIGH
AND MID LEVEL CLOUDS ARE ANTICIPATED WITH NO MORE THAN A FEW
MOUNTAIN SNOW FLURRIES. GLOBAL MODELS DO SHOW A DECENT TROUGH MOVING
INTO THE WEST COAST BY THURSDAY OF NEXT WEEK...BRINGING THE
POTENTIAL OF WINTRY WEATHER ACROSS THE CENTRAL AND SOUTHERN ROCKIES
LATE NEXT WEEK.
TEMPERATURES WILL GRADUALLY MODERATE FOR THE MID AND UPPER SLOPES
WITH 700 MB VALUES RANGING FROM 0C ACROSS THE SOUTH TO -6C IN THE
NORTH. WEAK TO MODERATE VALLEY INVERSIONS WILL CONTINUE TO PRESENT
FORECAST CHALLENGES ESPECIALLY IN THE NORTHERN VALLEYS AND EASTERN
UINTA BASIN. THE BLENDED SOLUTION APPEARS A BIT TOO COOL FOR MAXIMUM
TEMPERATURES IN THE TYPICAL INVERTED VALLEYS AND WERE BROUGHT UP
SLIGHTLY. OVERALL...HIGHER ELEVATIONS WILL SEE ABOVE NORMAL
TEMPERATURES WHILE INVERTED VALLEYS EXPERIENCE SLIGHTLY BELOW TO
NEAR SEASONAL TEMPERATURES.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1003 PM MST THU JAN 31 2013
OCCASIONAL SNOW SHOWERS WILL CONTINUE OVER THE NORTHERN COLORADO
MOUNTAINS THROUGH FRIDAY EVENING. AS A RESULT...MOUNTAINS WILL BE
OBSCURED FROM TIME TO TIME OVER THE NEXT 24 HOURS. THERE IS A
SLIGHT CHANCE THAT KHDN AND KSBS WILL SEE BRIEF MVFR CIGS AND VSBY
IN SNOW SHOWERS...ESPECIALLY FROM 18Z FRIDAY TO 00Z SATURDAY AS A
FAST MOVING DISTURBANCE SWEEPS SOUTHEASTWARD ACROSS THE NORTH.
PATCHY VALLEY FOG WILL DEVELOP ALONG RIVER BOTTOMS AND MAY IMPACT
KRIL BETWEEN 09Z AND 16Z.
OUTSIDE OF THE AREAS DISCUSSED ABOVE...EXPECT VFR CONDITIONS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...NL
SHORT TERM...JAD
LONG TERM...TB
AVIATION...NL
Hazardous weather outlook, Jan 31, 6:09 PM MST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
609 PM MST THU JAN 31 2013
COZ001>014-017>023-UTZ022>025-027>029-011300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
609 PM MST THU JAN 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TONIGHT
OCCASIONAL LIGHT SNOW SHOWERS WILL FALL ACROSS THE NORTHERN
MOUNTAINS OVERNIGHT...THOUGH ACCUMULATIONS WILL BE LESS THAN 2
INCHES. HOWEVER...STRONG WESTERLY WINDS WILL GENERATE AREAS OF
BLOWING SNOW ACROSS THE RIDGES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 31, 7:54 PM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
754 PM MST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 AM SNOW SILVERTON 37.81N 107.66W
01/31/2013 M4.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
24HR SNOWFALL
0527 AM SNOW RED MOUNTAIN PASS 37.90N 107.70W
01/31/2013 E8.0 INCH OURAY CO DEPT OF HIGHWAYS
24HR SNOWFALL
0527 AM SNOW MONUMENT (HIGHWAY 550) 37.97N 107.66W
01/31/2013 E2.5 INCH OURAY CO DEPT OF HIGHWAYS
24HR SNOWFALL
0527 AM SNOW MOLAS PASS 37.73N 107.70W
01/31/2013 E2.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
24HR SNOWFALL
0527 AM SNOW COAL BANK PASS 37.70N 107.78W
01/31/2013 E2.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
24HR SNOWFALL
0600 AM HEAVY SNOW 1 SE STEAMBOAT SPRINGS 40.47N 106.81W
01/31/2013 M12.7 INCH ROUTT CO TRAINED SPOTTER
24 HOUR SNOWFALL WITH 0.88 INCHES OF WATER EQUIVALENT
0742 AM HEAVY SNOW 2 SE STEAMBOAT SPRINGS 40.46N 106.80W
01/31/2013 M12.3 INCH ROUTT CO TRAINED SPOTTER
24 HOUR SNOWFALL WITH WATER EQUIVALENT OF 0.89 INCHES
0800 AM HEAVY SNOW 2 E STEAMBOAT SPRINGS 40.48N 106.78W
01/31/2013 M15.2 INCH ROUTT CO COCORAHS
0800 AM HEAVY SNOW 2 WNW STEAMBOAT SPRINGS 40.49N 106.86W
01/31/2013 M13.8 INCH ROUTT CO COCORAHS
0800 AM HEAVY SNOW 7 SW STEAMBOAT SPRINGS 40.41N 106.92W
01/31/2013 M11.0 INCH ROUTT CO COCORAHS
0800 AM HEAVY SNOW 2 WNW OAK CREEK 40.29N 106.99W
01/31/2013 M10.0 INCH ROUTT CO COCORAHS
0800 AM HEAVY SNOW 5 NNE CARBONDALE 39.46N 107.18W
01/31/2013 M8.6 INCH GARFIELD CO COCORAHS
0800 AM HEAVY SNOW 1 WNW VAIL 39.65N 106.38W
01/31/2013 M7.1 INCH EAGLE CO COCORAHS
0800 AM SNOW 1 S GLENWOOD SPRINGS 39.53N 107.33W
01/31/2013 M4.5 INCH GARFIELD CO COCORAHS
0800 AM SNOW 2 WSW ASPEN 39.18N 106.86W
01/31/2013 M4.0 INCH PITKIN CO COCORAHS
0800 AM SNOW 3 ENE RIFLE 39.56N 107.73W
01/31/2013 M1.9 INCH GARFIELD CO COCORAHS
0800 AM SNOW 2 N WOLCOTT 39.73N 106.68W
01/31/2013 M1.1 INCH EAGLE CO COCORAHS
&&
EVENT NUMBER GJT1300119 GJT1300120 GJT1300121 GJT1300122 GJT1300123
GJT1300107 GJT1300108 GJT1300109 GJT1300110 GJT1300111 GJT1300112
GJT1300113 GJT1300114 GJT1300115 GJT1300116 GJT1300117 GJT1300118
DCDrought, Canyonlands / Natural Bridges
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme to drought conditions across the northern portion of the zone and severe conditions in the south improved to severe and moderate respectively by the end of February.
Drought, Eastern Uinta Basin
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Extreme drought conditions across the far eastern portion of the Uinta Basin improved to the severe category, while the remainder of the zone persisted through the month in severe drought conditions.
Drought, Eastern Uinta Mountains
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Extreme to severe drought conditions remained unchanged across the eastern Uinta Mountains through the month of February.
Drought, Grand Flat and Arches
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Extreme drought conditions improved to the severe category across the Grand Flat and Arches area by the end of February.
Drought, La Sal & Abajo Mountains
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Extreme drought conditions in the La Sal Mountains and severe drought conditions over the remainder of the area improved to the severe and moderate drought categories, respectively, by the end of February.
Drought, Southeast Utah
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Severe drought conditions improved to the moderate category across southeast Utah by the end of February.
Drought, Tavaputs Plateau
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Extreme drought conditions improved to the severe drought category across the eastern Tavaputs Plateau by the end of February.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, February 1 to 28, 2013$127 million · 16 events
- Drought in Oklahoma, February 1 to 28, 2013$50 million · 3 events
- Drought in Texas, February 1 to 28, 2013$10 million · 24 events
- Winter Weather in Delaware, February 1, 201316 injured · 4 events
- Drought in Texas, February 1 to 28, 2013$75,000 · 38 events
- Winter Storm in Ohio, February 1, 2013$250,000 · 3 events
- Winter Storm in Pennsylvania, February 1, 2013$150,000 · 2 events
- Drought in Oklahoma, February 1 to 28, 201348 events
- Lake-Effect Snow in New York, February 1 to 3, 2013$53,000 · 6 events
- Drought in New Mexico, February 1 to 28, 201339 events
- Drought in Nebraska, February 1 to 28, 201330 events
- Drought in Nebraska, February 1 to 28, 201327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441132, 441133, 441134, 441135, 441137, 441138, 441139.